Case Presentation: A 46-year-old Hispanic male with acquired immunodeficiency syndrome (AIDS), history of lymphoma in remission and hypertension presented with fever, generalized weakness and 20 pounds of weight loss over a month. On arrival, he was afebrile and his vitals were stable. His laboratory data was notable for white blood count of 2600 per microliter, creatinine 1.03 mg/dL, absolute CD4 count 64 per uL and rapid plasma regain (RPR) titer of 1:8. He was admitted to the hospital for further infectious work up. He underwent CT imaging of his chest, abdomen and pelvis with no specific pathology found. He was also evaluated for tuberculosis with a purified protein derivative skin test, which was negative. Given his elevated RPR, he was treated for latent syphilis with a Benzylpenicillin (Pen G) intramuscular injection. Three hours after the injection, he became acutely febrile to 40.3oC, hypotensive to 87/51 mmHg, tachycardic to 120 beats/min with a diffuse erythematous rash over his face and trunk. He was given diphenhydramine, acetaminophen and multiple fluid boluses with little improvement. When his mentation became altered, he was transferred to the intensive care unit for further monitoring.
In the ICU, he required pressors to maintain his hemodynamics and supplemental oxygenation to maintain his saturation. There was concern for drug-induced fever versus infectious process and patient was started on steroids and broad spectrum antibiotics after cultures were collected. Less than 12 hours after aggressive management was initiated, patient was weaned off pressors, afebrile and had significant improvement in his rash and mental status. Given the quick onset of symptoms after penicillin injection and the rapid resolution, patient’s presentation was thought to be due to Jarisch-Herxheimer reaction.
Discussion: Jarisch-Herxheimer reaction is an acute febrile response that can occur within few hours after any treatment of spirochete infections, such as syphilis. This reaction is often accompanied by systemic signs of myalgias, rigors, hypotension, and a rash. Mechanism is unclear but likely involves endotoxin release from the killed spirochetes leading to host cytokine elevation. It is important to know that treatment is often supportive in these cases and symptoms often resolve within 12 to 24 hours. However, in rare instances, such as in this case, these symptoms can cause significant hemodynamic instability requiring higher level of care. Additional studies have not reported any associations with increased or more severe Jarisch-Herxheimer reactions in patient with AIDS.
Conclusions: This case highlights a well-known reaction that often occurs after treatment of early-stage and sometimes latent stage syphilis. Although Jarisch-Herxheimer reaction is transient, it is important to recognize as it can cause significant hemodynamic alternations that may require additional support.